Alert archive / Wyoming / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Cheyenne, WY

June 6, 2023Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 6, 2023, 4:12 PM MDT for Albany County, Laramie County, Platte County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2023, 4:12 PM MDT (22:12 UTC)
Expired
Jun 6, 2023, 6:44 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 53 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:30 PM MDTFLASH FLOOD14 N Horse Creek, WYHeavy rain caused flash flooding of dump on Jordan Ranch with numerous large logs washed out and carried downstream. Chugwater Creek remains high at 7/300PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WGUS55 KCYS 062212
FFWCYS
WYC001-021-031-070115-
/O.NEW.KCYS.FF.W.0002.230606T2212Z-230607T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
412 PM MDT Tue Jun 6 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Eastern Albany County in southeastern Wyoming...
  Northwestern Laramie County in southeastern Wyoming...
  Southwestern Platte County in southeastern Wyoming...

* Until 715 PM MDT.

* At 412 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 0.75 to 1.25 inches in 
  1 hour. Additional rainfall amounts of 1 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Iron Mountain.

This includes the following highways...
	Interstate 25 in Wyoming between mile markers 37 and 38...and
	between mile markers 39 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4150 10533 4166 10528 4173 10526 4163 10473
      4158 10471 4151 10487

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 1 HOUR

$$

Claycomb
1 follow-up statement
739 
WGUS75 KCYS 070044
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
644 PM MDT Tue Jun 6 2023

WYC001-021-031-070054-
/O.CAN.KCYS.FF.W.0002.000000T0000Z-230607T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Laramie WY-Platte WY-
644 PM MDT Tue Jun 6 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN ALBANY, NORTHWESTERN 
LARAMIE AND SOUTHWESTERN PLATTE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4150 10533 4166 10528 4173 10526 4163 10473
      4158 10471 4151 10487

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:40 PM MDT, 32 minutes earlier.

Area forecast discussion, Jun 6, 3:40 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
340 PM MDT Tue Jun 6 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 345 PM MDT Tue Jun 6 2023

Latest satellite and radar shows numerous showers and thunderstorms
developing initially over the high terrain of the Sierra Madre,
Snowy, and Laramie Ranges. Diurnal convection will continue, but
limited 0-6 km shear around 10 kt will keep storms pulsey and single
cellular. However, slow storm motions will pose a risk for potential
flooding near the Mullen Burn Scar. While not as moist as the past
few days with PWATs, forecast soundings still show fairly good
moisture through the column today. Farther east, a boundary has been
evident in radar imagery between Cheyenne and Laramie as a sudo-
dryline along the South Laramie Range. Enhanced surface vorticity
has been noted with surface southwesterlies to the east and
westerlies farther west. So far, a few failed attempts at deeper
convection have been made, but hi-res guidance continues to support
further storm development in the area later this afternoon. One
concern will be the potential for landspouts along this boundary
with any updrafts that could stretch this vorticity in to the
vertical. Latest SPC mesoanalysis has also highlighted this area
with the non-supercell tornado parameter. Otherwise, heavy rain,
small hail, and lightning will be the main concerns through this
evening.

The ongoing blocking pattern continues Wednesday with favorable
upper level divergence from the upper level low over the southwest
CONUS, especially across Carbon Co in south-central WY. Steep mid-
level lapse rates will support storm development once again with
widespread MLCAPE reaching 500 J/kg. Greater instability will be
present where low-level moisture can sneak in. Weak flow aloft will
once again keep shear limited and result in slow moving single cell
convection, especially with initial development over the higher
terrain early in the afternoon before the shortwave moves through.
Looks to be another day where the Mullen Burn Scar will need to be
monitored for potential flooding with hi-res guidance depicting
numerous showers and storms across Carbon and Albany Co through the
early evening. Farther east, storm coverage will be limited with a
few isolated storms possible along the I-80 corridor east of
Cheyenne. Afternoon temperatures Wednesday will be fairly similar to
today with highs in the 70s to low 80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 345 PM MDT Tue Jun 6 2023

The long term forecast remains largely on track with unsettled
weather continuing through the weekend and into early next week.

The synoptic weather pattern will remain more or less fixed through
most of this forecast period. The stubborn ridge to our northeast
will meander around the northern plains to southern Canadian prairie
over the next week, forming an omega block along with the persistent
closed lows over the California coast and the northeast CONUS. In
between, our area will be largely under nearly vertically stacked
southeasterly flow on the fringe of the persistent ridge. Picking up
on Thursday, the moisture plume will shift eastward as the slow
moving California cutoff low drifts out way. A subtle shortwave
lifting northward as it rotates around the upper level trough is
likely on Thursday, which may enhance the southeasterly flow aloft
mainly over our western counties. Increasing mid-level moisture over
the high plains should allow for a bit more precipitation coverage
to the east even as significant drying likely reduces coverage over
Carbon county. Thus, have PoPs coming up slightly mainly centered
around the Laramie range and its vicinity. Trimmed back from the NBM
slightly, which appeared a little aggressive. The shortwave
mentioned above will lift the moisture plume a little further north
and east Friday, leading to PoPs expanding to a wider portion of the
area. Overall, the severe threat looks low for Thursday and Friday
with very weak shear in place. However, locally heavy rainfall,
small hail, and gusty winds will continue to be possible.

Heading into the weekend, the major forecast challenge will be how
far west the influence of the eastern cutoff low will extend. Models
have trended more towards a solution that brings a shortwave around
the far western fringe of a new cutoff low dropping into the Great
Lakes region this weekend. This could bring a backdoor front through
underneath the still persistent ridge to our north. The moisture
plume aloft is also likely to push back to the southwest. GEFS mean
PW at Scottsbluff peak at 00z Sunday near 1.0", which even higher
values off to the northeast including Chadron. Forecast soundings
have the skinny CAPE look of a heavy rainfall potential over the
high plains starting Saturday afternoon. Have fairly widespread high
PoPs Saturday, but again toned back from the NBM a tad to keep most
areas in the "likely" category just to uncertainty stemming from a 4-
day lead time. On Sunday, models have trended a bit cooler on the
backside of this shortwave. 700-mb temperatures per the GEFS mean
drop to +4C at Chadron, and a good number of models get close to
+2C. Most models have instability decreasing significantly on
Sunday, but we may see some fairly widespread stratiform rainfall
develop with moist upslope flow and some modest isentropic lift over
the area. The northeastern boundary of the moisture plume is likely
to be fairly sharp, which introduces some uncertainty mainly in the
northern panhandle. Looks like a cool and fairly wet day Sunday with
on and off showers likely especially closer to the mountains.

We then flip back to the influence of the western cutoff low into
early next week as it drifts back to the northeast per model
forecasts on Monday and Tuesday. Temperatures should warm somewhat
on Monday and moreso on Tuesday. While ensemble moisture values
decrease slightly from the weekend, they remain largely above normal
supporting additional rounds of afternoon convection across the
area. Ensembles have now come into much better agreement in breaking
down the omega block and returning westerly flow to the area by the
middle of next week. The moisture could be a little slower to
depart, but some form of a pattern change does now appear likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1114 AM MDT Tue Jun 6 2023

Wyoming Terminals...

VFR conditions across all terminals are expected to remain
throughout the TAF period. Isolated afternoon showers and
thunderstorms are likely across southeast Wyoming. Gusty winds are
possible at KCYS this afternoon, with gusts around 20 kts.
Included VCTS for KCYS, KLAR, and KRWL. VCTS ends west to east
between 01 and 04Z. Gusty and erratic winds are possible around
any thunderstorms that develop.

Nebraska Terminals...

VFR conditions across all terminals are expected to remain
throughout the TAF period. Gusty winds are possible this afternoon
at all terminals, but will decrease around sunset. Clear skies
expected throughout the day.

&&

.FIRE WEATHER...
Issued at 345 PM MDT Tue Jun 6 2023

No fire weather concerns with widespread precipitation chances
continuing with the ongoing pattern across southeast Wyoming and
western Nebraska.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114.

NE...None.
&&

SHORT TERM...MB
LONG TERM...MN
AVIATION...AM
FIRE WEATHER...MB
Hazardous weather outlook, Jun 6, 5:16 AM MDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MDT Tue Jun 6 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>113-115>119-071130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
516 AM MDT Tue Jun 6 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible this afternoon and
early evening. No severe storms expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for showers and thunderstorms continue through next
week. Storms are not expected to be severe at this time.

.Spotter information statement...

Spotter activation will not be needed.

WYZ114-071130-
Snowy Range-
516 AM MDT Tue Jun 6 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible this afternoon and
early evening. Heavy rainfall leading to possible flash flooding
is possible this afternoon. A Flash Flood Watch is in effect from
3 PM today through Saturday night.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for showers and thunderstorms continue through next
week. Storms are not expected to be severe at this time.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:58 AM MDTFlash Flood WatchCYSAlbany, Carbon19 hr
Jun 6, 2:03 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon117 min
Jun 6, 5:08 PM MDTSpecial Weather StatementCYSAlbany52 min

Nearby

Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.